Objective.-To evaluate whether tuberculosis-associated hypercalcemia is related to abnormal synthesis of 1,25-dihydroxyvitamin D (1,25[OH]2D) and whether ketoconazole administration may be useful in treating tuberculosis-associated hypercalcemia. Design.-Case study. Setting.-Endocrine Unit, Pediatric Clinic, University of Pisa (Italy). Participants.-Two boys (aged 10.5 years and 14.7 years) with active tuberculosis and hypercalcemia. Measurements/Main Results.-At admission, serum 1,25-dihydroxyvitamin D levels were elevated. Oral ketoconazole administration (3.0 mg/kg every 8 hours) decreased 1,25-dihydroxyvitamin D levels within the first week of therapy (from 208.8 to 57.6 pmol/L [-72.4%] in one boy and from 321.6 to 11 5.2 pmol/L [-64.2%] in the other). We also found a coincident normalization of serum ionized calcium concentration (from 1.45 to 1.24 mmol/L [-13.0%] in one boy and from 1.55 to 1.26 mmol/L [-17.0%] in the other). Conclusions.-Abnormal elevated levels of 1,25-dihydroxyvitamin D caused hypercalcemia in our patients; ketoconazole administration may be effective in the treatment of hypercalcemia in patients with tuberculosis, which decreases 1,25-dihydroxyvitamin D synthesis.
|Autori interni:||SAGGESE, GIUSEPPE|
|Autori:||SAGGESE G; BERTELLONI S; BARONCELLI GI; DINERO G|
|Titolo:||Ketoconazole decreases the serum ionized calcium and 1,25-dihydroxyvitamin-D levels in tuberculosis-associated hypercalcemia|
|Anno del prodotto:||1993|
|Appare nelle tipologie:||1.1 Articolo in rivista|